Virginia, 2016

Wildfire in Virginia, May 1 to 3, 2016

May 1 to 3, 2016 · NWS LWX · 1 event in 1 county or zone

High pressure building over the region led to warm and dry conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure building over the region led to warm and dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 7:14 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 7:14 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT SAT APR 30 2016

.SYNOPSIS...
HIGH PRESSURE OFF THE NEW ENGLAND COAST WILL MOVE
FURTHER OFFSHORE TONIGHT. LOW PRESSURE WILL TRACK ACROSS
PENNSYLVANIA SUNDAY NIGHT WITH ASSOCIATED COLD FRONT MOVING
THROUGH THE AREA EARLY MONDAY. ANOTHER COLD FRONT IS EXPECTED
THURSDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
LOW PRESSURE WILL TRACK THROUGH THE OHIO VALLEY TONIGHT...AND A
BOUNDARY WILL REMAIN NEARLY STATIONARY FROM THE ALLEGHENY
HIGHLANDS INTO NORTH CAROLINA. WARM MOIST AIR WILL OVERRUN THE
COOL AIR BEHIND THE BOUNDARY...RESULTING IN A SOAKING RAIN
TONIGHT. ONE-HALF TO ONE INCH OF RAIN EXPECTED. RAIN TAPERS OFF
TO -SHRA BY 18Z SUNDAY AS DRY SLOT MOVES IN. NOT LOOKING FOR MUCH
INSTABILITY THAT COULD KICK T-STORMS AS CLOUDS SHOULD HANG TOUGH
AND AN INVERSION REMAINS IN PLACE. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE DURING THE MID TO LATE AFTERNOON HOURS
ACROSS THE ALLEGHENY AND POTOMAC HIGHLANDS TOWARD CENTRAL
VIRGINIA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
POTENTIAL FOR FOG AND ADDITIONAL SHOWERS SUN NIGHT AS MOIST
SOUTHEAST FLOW PREVAILS AND LOW PRESSURE TRACKS ACROSS PA.
ASSOCIATED CDFNT SWEEPS THROUGH THE AREA AROUND 12Z MON WITH DRY
WESTERLY FLOW TAKING OVER. MUCH WARMER THAN IT HAS BEEN RECENTLY
WITH HIGHS TOPPING OUT IN THE LOW 80S. ANOTHER UPPER AIR
DISTURBANCE TRACKS ACROSS THE AREA MON NIGHT WITH SHOWERS POSSIBLE
LATE MON NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
WEAK HIGH PRESSURE BUILDS IN TUE BEFORE ANOTHER UPPER LEVEL
TROUGH SWINGS THROUGH THE AREA FROM THE ERN GRT LKS WED-THU. MUCH
COLDER AIR ALOFT MOVING WILL RESULT IN INSTABILITY SHOWERS AND
POSSIBLE T-STORMS. HIGH PRESSURE RETURNS FOR NEXT WEEKEND WITH
IMPROVING WX CONDITIONS.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
RAIN WILL CONTINUE OVER THE TERMINALS. MODERATE RAINFALL RATES ARE
EXPECTED OVERNIGHT. VSBYS WILL BE REDUCED TO BETWEEN 2 AND 4 MILES
AND BANDS OF HEAVIER RAINFALL. MVFR CIGS ACROSS MOST LOCATIONS
THIS EVENING WILL DROP TO IFR LEVELS OVERNIGHT. IFR CIGS WILL
CONTINUE THROUGH SUNDAY MORNING AS RAIN SLOWLY TAPERS OFF. CIGS
MAY IMPROVE A BIT SUNDAY AFTERNOON...BUT LOW IFR/SUBIFR CIGS WILL
RETURN SUNDAY NIGHT. A FEW SHOWERS ARE POSSIBLE SUNDAY AFTERNOON
INTO SUNDAY NIGHT. AN ISOLATED THUNDERSTORM CANNOT BE RULED
OUT...BUT ANY THUNDERSTORM COVERAGE WILL BE MINIMAL DUE TO MARINE
AIR IN PLACE. FOG POTENTIAL AS WELL SUNDAY NIGHT WITH VSBYS BELOW
1 MILE POSSIBLE. IFR/SUBIFR CIGS AND VSBYS EARLY MONDAY MORNING
WILL IMPROVE...AND IT WILL TURN OUT DRY AND BREEZY THANKS TO A
WESTERLY FLOW.

A WAVE OF LOW PRESSURE WILL PASS BY TO THE SOUTH MONDAY NIGHT INTO
TUESDAY. RAIN AND SUBVFR CONDITIONS ARE POSSIBLE. VFR CONDITIONS
MAY RETURN TOWARD THE MIDDLE PORTION OF NEXT WEEK.

&&

.MARINE...
WINDS 10 KT OR LESS THROUGH SUN NIGHT THEN SCA CONDITIONS LIKELY
MON UNDER WESTERLY FLOW.

&&

.TIDES/COASTAL FLOODING...
THE ONSHORE FLOW HAS CAUSED TIDAL ANOMALIES AROUND ONE FOOT ABOVE
NORMAL. WATER LEVELS SHOULD REMAIN BELOW MINOR FLOODING THRESHOLDS
TONIGHT. HOWEVER...THE ASTRONOMICAL HIGH TIDE SUNDAY WILL BE THE
HIGHER OF THE TWO. MINOR FLOODING FOR SENSITIVE AREAS IS
POSSIBLE...ESPECIALLY NEAR ANNAPOLIS AND STRAITS POINT.

ELEVATED WATER LEVELS WILL CONTINUE SUNDAY NIGHT INTO EARLY
MONDAY...BUT ANOMALIES SHOULD FALL CLOSER TO NORMAL LATER MONDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...MSE
AVIATION...BJL/MSE/LFR
MARINE...BJL/MSE/LFR
TIDES/COASTAL FLOODING...BJL/LFR
Hazardous weather outlook, Apr 30, 9:14 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT SAT APR 30 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1014 PM EDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1014 PM EDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rockingham

When
May 1, 12:00 AM EST to May 3, 4:00 PM EST
Where
Rockingham forecast zone
Reported by
Park/Forest Service
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Located in Shenandoah National Park's south district, the fire was first reported on Saturday, April 16th at 1:15pm. When firefighters first arrived on scene, the fire was approximately 70 acres, growing quickly and too intense for a direct attack. Firefighters instead focused on evacuating hikers and backpackers and ordered additional firefighters and equipment to the scene. On Friday, April 29th, the fire was 100% contained and the closed section of the park's Skyline Drive reopened at 6:00 p.m. The Temporary Flight Restriction (TFR) was lifted on Friday April 29th. The section of the Appalachian Trail closed by the fire was reopened at noon on Saturday, April 30th. Several other trails were reopened the same day, but some trails remain closed. On Tuesday, May 3 at 1700 hours the fire was declared controlled and the last of the trail closures were lifted. The fire burned in a combination of mountain laurel, pine, and oak forests. The area contained heavier than average leaf litter and duff. The region was 3 to 4 inches below normal precipitation. The cause of the fire is under investigation. At its max size, the fire covered 10,326 Acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628012.